Thursday, December 14, 2017

My Hair Is Falling Out


The other day I was in my bathroom running a brush through my hair as usual. When I finished, though, I noticed something different. Hair. A lot of it. And not attached to my head. Long wavy hair stuck in the brush... much more than usual. And hairs all over my sweater around the shoulders. I ran my fingers through my hair and got even more. In fact, an alarming amount. It made me feel a bit uneasy.

It happened again this morning. Lots of loose hairs in the brush, on me, and on my hands when I ran them through. Standing there looking in the trash can and seeing SO MUCH of it made me feel a little sick inside. But I had a feeling it was coming. It's happened before... twice. Both times when I lost about 40 pounds.

I wrote about it back in 2010 in this post: Losing Weight & Hair Loss. I had done some research and found out that is was fairly normal and explainable to shed lots of hair after a significant weight loss, and that it is really just an interruption in the hair growth cycle due to any "shock" to the system. It grows back. It'll be fine. I suspected it would happen again so I've been taking Biotin for months to try and prevent it. But no luck, apparently. It's definitely coming out, and what's left is noticeably thinner.

It happened in 2008, the first time I lost over 40 pounds. It happened again in 2010 while I was on Medifast after I had dropped 40 or 50 pounds. Right now, I am just under the 40-pounds-lost mark so I've been just waiting and wondering and also hoping that perhaps the Biotin and healthy fats might stave it off. But no. And honestly it IS emotional, just as it was before. I really *hate* seeing the thinning hair in the mirror and the lost hair in the trash can. It makes me feel old, and ugly, and sad. But I also hate being morbidly obese, so losing the weight was really my only option. And if hair loss goes along with that, so be it. I just have to hang on to the belief that since it grew back before, it will grow back again... and maybe faster this time, since I've already started the Biotin which promotes hair growth. I'll increase my dose of fish oil, too, and hopefully by spring or summer everything will be back to normal... including my weight.


13 comments:

Anonymous said...

This happened to me too. It was distressing, but like you said it grows back.

Natalie said...

That does sound upsetting. At least you know from experience that is does grow back. Sometimes significant weight loss doesn’t seem worth it - loose skin, wrinkles, now hair loss? But it is worth it. Keep pushing through.

Anonymous said...

Hi Lyn, I am so sorry that you are losing your hair. I also had that experience this year. Mine was related to heart meds though. My doctor prescribed a anti androgen for that and it took about 3 months to kick in. I also added 1 tbsp of ground flax and 1 tbsp of chia to my steel cuts oats in the morning. I'm not sure if it's the meds or the flax/chia combo or both. My hair is growing back like crazy now. I'm so grateful. Wishing you all the best. I love your blog.

Ang

Anfisa said...

How is your thyroid doing? Changes in your thyroid can also cause hair loss like that.....

Be well.

Lyn said...

Thanks all, I am eating lots of healthy fats and continuing the biotin and other vitamins and I just have to have faith it'll just be a short term nuisance.

Anfisa~

Thyroid numbers are much better!

Anonymous said...

That is scary. I would get some Rogaine for women.

Lyn said...

last Anon~

Rogaine actually won't help hair loss from telogen effluvium. It'll grow back on its own. It just takes time to repeat the hair growth cycle. The Biotin and fish oil is to speed up the regrowth and I was hoping it would prevent losing as much as last time. We'll see.

Anonymous said...

Please share what anti- androgen.
Thx in advancešŸ˜‰

Anonymous said...

Anyone trying Nutrafol for hairloss?

Diana said...

Lyn - no worries It'll grow back. I know, from experience. The Biotin and fish oil didn't do anything for me, so save your money. Plus, you really can't trust supplements, since you really don't even know what's in them. Your hair will grow back when your weight stabilizes. The hair loss is not a forever thing. :)

Anonymous said...

The water pill with the anti androgen is teva-spironolactone. I would discuss it with your doctor. This is for the anonymous person who asked. I was literally at wits end as the fall out was so bad. I do hope this helps you. I do realize that every case is so frustrating and different. My heart goes out to everyone here.

Ang

Diana said...

Lyn - I thought about my comment last night and just wanted to say I'm not discrediting your concerns about your hair loss. I really do understand. I'm going through that now, having lost 70 pounds. My hair is much thinner now and I hate it. I know it'll come back, but it's still stressing me out. :)

Lyn said...

No worries Diana, I knew what you were saying! I think it's good to step back and say "okay, this is really not a big deal right now. It'll grow back. If it gets bad enough THEN I will worry and see a doctor." Better not to dwell. Merry Christmas :)